Dangers of Combining Rohypnol and Tranquilizers

Dangers of Combining Rohypnol and Tranquilizers

Tranquilizer is a term that encompasses a wide range of sedatives, including the following:

  • Sleep medications like Ambien, Sonata and Lunesta
  • Barbiturates like Amytal, Solfoton and Nembutal
  • Benzodiazepines like Xanax, Valium and Klonopin

Rohypnol is also a benzodiazepine-class tranquilizer, but these pills (also known as “ruffies”) have approximately 10 times the potency of Xanax and Valium. The government does not allow its sale in the US, but the drug’s widespread availability in Latin America, Asia and Europe supplies a black market in the States. Taking multiple tranquilizers is dangerous, but the risks skyrocket when one of the drugs is as potent as Rohypnol.

Taking Rohypnol and Tranquilizers

The US government deemed the drug too risky as a standalone drug, so the risks of combining Rohypnol with other tranquilizers are dangerous. The drugs multiply many of the sedative side effects, including the following:

  • Memory lapses, blackouts and amnesiac episodes
  • Lowered inhibitions and diminished decision making skills
  • Paradoxical reactions spurring aggression and impulsivity
  • Rebound effect in which anxiety and insomnia return in force
  • Possible degradation of physical and mental health

Still, the most serious potential dangers from tranquilizer abuse are overdose, respiratory failure and death.

Central Nervous System Depression

The central nervous system (CNS) controls several involuntary acts, including respiratory function and heartbeat. When a person overdoses on tranquilizers, it causes CNS depression that dangerously reduces the user’s breathing and heart rate. There are several signs of CNS depression, including the following:

  • A reduction in breathing rate, heart rate and reflexes
  • Impaired thinking and balance akin to extreme drunkenness
  • Slurred speech, blurry vision and reduced pain sensitivity
  • Dizziness, disorientation, confusion and unconsciousness

Unless treated with emergency medical attention, a CNS depression can be fatal and it is one of the biggest risks in taking multiple tranquilizers. Furthermore, taking tranquilizers with other substances like alcohol or narcotic painkillers can also accelerate a respiratory failure.

Professional Tranquilizer Detox

A person who is willing to take such risks may suffer from addiction, and professional rehab is the most effective way to recover. Benzodiazepine-class drugs present a particular danger because abruptly quitting use can result in protracted withdrawal symptoms, which include the following consequences:

  • Heightened physical sensitivity
  • Extreme bouts of insomnia and anxiety
  • The onset of psychiatric problems
  • Potentially lethal convulsions and seizures

Professional rehab provides a safer and more comfortable withdrawal experience. In a treatment facility, patients are often tapered off the drug gradually while under medical supervision.

Sedative Addiction Treatment

Detox is the first step in recovery, but rehab provides several other potential services to battle addiction, including the following:

  • Cognitive Behavioral Therapy (CBT) to improve mental and emotional processing
  • Counseling to address unconscious conflicts and substance abuse triggers
  • Holistic options to treat insomnia, anxiety and other withdrawal symptoms
  • Screenings and integrated care for mental health issues and personality disorders
  • Development of relapse-prevention techniques and healthy coping mechanisms
  • Assistance in restoring positive relationships strained by the addiction
  • Group therapy to discuss personal struggles with addiction and life

Rehab centers can also provide aftercare services, including additional counseling and referrals to local support groups.

Tranquilizer Abuse Recovery

If a sedative user is struggling to breathe or potentially experiencing a CNS depression, call 911 immediately! To avoid this dangerous situation, however, you should get addiction help now. Call our toll-free helpline 24 hours a day to speak with one of our admissions coordinators. We can provide information on treatment methods, facilities and interventions and if you have health insurance we can check your policy for benefits. We want to help, so please call now.